Prescription Drug Side Effects: Take As Directed | Reader's Digest

Prescription Drug Side Effects: Take As Directed

Nearly 30% of us stop taking our medicines before we should. Why playing doctor can be a dangerous game.

By Irene S. Levine | PhD from Reader's Digest | September 2008

“I Didn’t Like the Side Effects”
College student Jenny Bullough had always hated the fatigue and painful periods that came with her epilepsy medication. So after two years without a seizure, she quit taking the drug. “In my youthful arrogance and ignorance,” she says, “I decided that the side effects weren’t worth it.”

But within a week, she had two episodes, one a grand mal seizure on the day of a final exam. “I missed the exam entirely,” she says. “Luckily, my professor took pity on me and let me make it up.” Now 36 and living in Toronto, Bullough takes an anticonvulsant that has fewer side effects-and she knows she’ll be on it for good.

Bottom line – You don’t have to stop medication to get rid of annoying side effects. A lower dose or a switch to another drug can help.
See Chart: The Dangers of Stopping Suddenly

“I Didn’t Want to Get Addicted”
Sonya Carr, 27, a sales manager in San Jose, California, had been taking Paxil, an antidepressant, for about six months. But “having heard and seen stories about withdrawal,” she says, “I was worried about physical dependence.” Carr quit the drug cold turkey. “I didn’t eat or sleep for three days. And I had the shocks, a tingly feeling, especially in my hands.” Moody and irritable for two weeks, she even thought of suicide.

Bottom line – Stopping SSRIs (the most commonly prescribed type of antidepressant) may cause withdrawal symptoms, but addiction isn’t to blame. “Addiction is a specific condition,” says Nada Stotland, MD, president of the American Psychiatric Association. “An addict craves the drug and has serious withdrawal symptoms without it. You don’t get addicted to prescription medications unless you overuse or abuse pain or anxiety medications-and only certain ones.” SSRI withdrawal symptoms can be avoided by tapering off.

“It Was Too Expensive”
LuzMarina Rico, a 44-year-old mother of three in Ossining, New York, was hospitalized earlier this year for severe headaches. After a battery of tests, she was discharged with a handful of prescriptions, one for anti-migraine pills that cost $30 apiece at her local pharmacy. Her family was able to fill the first prescription, but $540 for a bottle of pills is close to the amount of her husband’s weekly paycheck. Without insurance, “there is no way we can afford it,” says her daughter Cristina.